DRUG-INDUCED NAIL PIGMENTATION

By Gary M. White, MD

Minocycline discoloration of the nail Minocycline for 3 years for rosacea caused this bluish discoloration of the nails.


Clinical

Pigmentation of the nail may occur with the administration of various drugs including minocycline, AZT (zidovudine), cyclophosphomide, adriamycin, hydroxyurea [JAAD 1996;35;275], bleomycin, doxorubicin, fluorouracil, methotrexate and melphalan. Transverse bands thought to correspond to administration of the cytotoxic agent, longitudinal bands, and rarely diffuse pigmentation may occur. Some of these drugs may cause skin or mucosal pigmentation as well.

Nail pigmentation from zidovudine is thought to be caused by activation of melanocytes in the nail matrix. It appears to be reversible and relatively dose dependent [Scand J Infect Dis 1992;24:557-61].

Endogenous causes of nail pigmentation will have a proximal border parallel to the lunula. External causes of discoloration, e.g. products applied to the nail, will cause a proximal border that is opposite to the arc of the lunula.

For exogenous causes of nail discoloration, see Nail Discoloration.

Additional Pictures

AZT-induced nail pigmentation. Courtesy of Steven H. Goldberg, MD
AZT-induced nail pigmentation

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.